North Dakota, 2025Tornado in North Dakota, August 30, 2025
August 30, 2025 · NWS BIS · 1 event in 1 county or zone
Isolated showers and a few weak thunderstorms developed in cyclonic flow to the north of a low pressure system centered over central South Dakota. A short lived landspout tornado developed south of Zap in Mercer County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated showers and a few weak thunderstorms developed in cyclonic flow to the north of a low pressure system centered over central South Dakota. A short lived landspout tornado developed south of Zap in Mercer County. The tornado touched down in an open field and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EF-U (Unknown).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 30, 11:25 AM CST, 1 hour 27 minutes earlier. Its key messages:
- Cooler temperatures in the 70s expected across the south today, with 80s lingering in the north.
- Near seasonable high temperatures in the mid 70s to mid 80s return Sunday through Labor Day, with lows generally in the 50s. Cooler temperatures possible during the middle of next week.
- Isolated to scattered showers and thunderstorms possible through Sunday, mainly south, shifting to the east on Labor Day. The probability for severe weather is very low.
Area forecast discussion, Aug 30, 11:25 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1225 PM CDT Sat Aug 30 2025
.KEY MESSAGES...
- Cooler temperatures in the 70s expected across the south
today, with 80s lingering in the north.
- Near seasonable high temperatures in the mid 70s to mid 80s
return Sunday through Labor Day, with lows generally in the
50s. Cooler temperatures possible during the middle of next
week.
- Isolated to scattered showers and thunderstorms possible
through Sunday, mainly south, shifting to the east on Labor
Day. The probability for severe weather is very low.
&&
.UPDATE...
Issued at 1225 PM CDT Sat Aug 30 2025
All fog previously found across western and central North
Dakota has lifted at the time of this mid day update. Another
round of fog is possible tonight through early Sunday morning
most areas south of Highway 200. Otherwise, scattered showers
continue over southwest and portions of south central North
Dakota. With the ongoing destabilization of the atmosphere this
afternoon, a few isolated thunderstorms have started to develop
over south central North Dakota. These storms will continue to
be possible through the early evening. Have made some slight
adjustments to the PoPs and Sky grids by blending in the latest
models, but otherwise the forecast remains on track.
UPDATE
Issued at 945 AM CDT Sat Aug 30 2025
Fog across much of western and central North Dakota has begun to
lift at the time of this late morning update, though
visibilities around 1 mile or less still lingers over a portion
of south central North Dakota. Visibilities are anticipated to
rapidly improve over the next hour or two. Otherwise, scattered
showers continue to circulate over an upper level low
languishing over South Dakota this morning, mainly found
to the south of Interstate 94 in southwestern and south central
North Dakota. No major adjustments to the forecast were
performed at this time, as it remain broadly on track.
UPDATE
Issued at 648 AM CDT Sat Aug 30 2025
Fog starting to be reported across much of North Dakota early
this morning. Some sites are report visibility as low as a
quarter mile. Webcams still showing the more dense fog to be
isolated to scattered. Given this coverage uncertainty have
issued an SPS to account for this fog this morning. Motorists
should still drive with caution as areas with fog could see a
quarter mile or less through the mid morning hours. Similar
setup is found tonight, thus placed at least patchy fog mention
in the forecast for tonight into Sunday morning. Otherwise upper
low continues to bring some shower activity in the south. Made
minor PoP adjustments to account for these ongoing showers. SPC
has broad general risk for thunderstorms later today into this
evening. Made some slight pop adjustment to include slight
chances for thunderstorms further north today, yet still south
of Highway 2.
&&
.DISCUSSION...
Issued at 425 AM CDT Sat Aug 30 2025
Weak surface flow combined with high RH could bring widespread
fog this morning. Highest confidence would be for areas south of
Highway 2, although much of the state could see at least patchy
fog. Confidence and coverage is not quite high enough for an
advisory at this time, although will continue to monitor
observations for any potential fog product. Upper low will
continue to slowly move across the region today. This will
continue to bring chances for showers and thunderstorms to the
southern half of the state today. North of this will see enough
instability this afternoon for a few isolated thunderstorms,
although confidence in thunderstorm chances decreases closer to
the international border given a surface high in Canada. With a
lack of shear, the severe weather threat is low today. Any
thunderstorm that does develop could be slow moving and perhaps
produce some heavy rain. Cold air funnels were also observed
yesterday closer to the upper low in South Dakota. This could
happen again today across the region given similar conditions.
High temperatures will be cooler in the south and generally in
the 70s, while remain warm and in the 80s across the north.
Upper low continues to linger across the areas tonight, and
could linger at least some shower chances in the southwest and
south central. Humidity values will again be high, while light
winds are also forecast. Fog could return, although cloudy skies
may limit this potential. Look for lows tonight mainly in the
50s. Upper low looks to push south on Sunday, although
lingering moisture and weak instability could still provide a
few showers in southern and western portions. South wind will
warm temperatures slightly and back into the mid 70s to mid 80s.
Fog may then return again Sunday night into Monday morning,
although a steady south wind along with some cloud cover may
limit this. Shower activity looks to diminish somewhat Sunday
night, with lows in the 50s remaining. Labor Day, a weak short
wave looks to move across the state and return chances for
showers and thunderstorm, mainly in central and eastern
portions. With continues warm temperatures in the mid 70s to mid
80s, instability may be slightly increased. This wave could also
bring some increased, yet still low, shear. Thus an isolated
stronger storm is possible Monday, although the chance for
severe weather remains low. Shower and thunderstorm chances may
linger through the night Monday night, mainly in the north and
east. Look for lows to continue in the 50s.
Cold front still forecast to come through sometime Tuesday.
Current timing has this front moving through Tuesday morning,
bringing some showers and thunderstorm chances. If this front
delays to later in the day then perhaps an isolated stronger
storm is possible. Breezy northerly winds may be found behind
this front on Tuesday, with temperatures also cooling into the
60s and 70s. Tuesday night could see some lingering showers and
thunderstorms in the south. Colder overnight lows in the upper
30s to upper 40s are forecast. A post frontal day then sets up
for Wednesday with cooler temperatures in the 60s. A steady
northerly wind may also be found, although the breezier winds
are forecast for eastern North Dakota. Surface high moving in
should limit precipitation chances on Wednesday. Cool overnight
lows in the 40s, with perhaps some 30s are then possible through
the end of the work week. Building ridge to our west with a
broad surface high in the region should also limit the chances
for precipitation through the end of next week. Temperature
spreads remain large for late next week, although generally show
a warming trend. NBM currently has forecast highs warming back
into the 70s. If the large western ridge moves further inland
these temperatures could be warmer. Lower humidity values could
also be found during the day with this more dry pattern. Winds
could stay northwest through the end of the week, although
strong winds are currently not expected given low ECMWF EFI
values.
&&
.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 1225 PM CDT Sat Aug 30 2025
VFR ceilings and visibility is found at all terminals to begin
the 18Z TAF period. Scattered showers and a few thunderstorms
are possible through the afternoon and early overnight period,
with the highest confidence in the southwest. Have included a
PROB30 -TSRA group at KDIK with this update. Early tonight
through Sunday morning, ample near surface moisture and calm
winds could allow for fog development across southern North
Dakota. Have added visibility reductions at KBIS and KJMS with
this update. There is less confidence in visibility reductions
at KDIK at due to prevailing mid level cloud cover overnight,
thus have opted to not include any mentions of such in the TAF
at this time. Light south to southwesterly winds this afternoon
will generally diminish, becoming very light and variable across
the south through late Sunday morning.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Adam
DISCUSSION...Anglin
AVIATION...Adam
Hazardous weather outlook, Aug 30, 11:05 AM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1205 PM CDT Sat Aug 30 2025
NDZ001>005-009>013-311715-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
1205 PM CDT Sat Aug 30 2025
This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.
.DAY ONE...This Afternoon and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ017>023-025-031>037-040>048-050-051-311715-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
1205 PM CDT Sat Aug 30 2025 /1105 AM MDT Sat Aug 30 2025/
This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms are possible today through this evening.
The chance of severe weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 30, 8:00 AM CST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Bismarck ND
900 AM CDT Sat Aug 30 2025
NDZ021-022-035-301600-
McLean-Sheridan-Burleigh-
Including the cities of Garrison, Washburn, Underwood, Wilton,
Turtle Lake, Mcclusky, Goodrich, and Bismarck
900 AM CDT Sat Aug 30 2025
...PATCHY DENSE FOG ACROSS PORTIONS OF CENTRAL NORTH DAKOTA THIS
MORNING...
Patchy dense fog will reduce the visibility to one quarter mile
or less in parts of central North Dakota this morning. Motorists
should be prepared for rapidly changing visibilities, and should
use extra caution traveling. Use low beam headlights and be extra
cautious at intersections and railroad crossings.
The fog is expected to dissipate by the mid to late morning.
Tornado, Mercer
- When
- August 30, 12:52 PM CST to 12:54 PM CST
- Where
- Mercer County, 11.06 mi S of Zap to 10.91 mi S of Zap
- Rating
- EFU
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- Broadcast Media
- Coordinates
- 47.120, -101.930
The tornado touched down in an open field south of Zap and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EF-U (Unknown).
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 30 to 31, 20253 deaths · 2 events
- Flooding and Lightning Strike in Puerto Rico, August 30 to 31, 20251 death · $12,000 · 3 events
- Wildfire in Washington, August 30 to 31, 2025$18 million · 1 event
- Marine Thunderstorm Wind and Waterspout in South Atlantic Coastal Waters, August 30, 20252 events
- Damaging Winds in Texas, August 30, 202558 kt wind · 2 events
- Flash Flood in Louisiana, August 30, 2025$10,000 · 1 event
- Waterspout in Gulf of Mexico, August 30, 20251 event
- Heavy Rain in Florida, August 30, 20251 event
- Damaging Wind in Texas, August 30, 202550 kt wind · 1 event
- Waterspout in Gulf of Mexico, August 30, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291497.